Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Have anemia. Took medicine. Feeling breathlessness, weakness and flu like symptoms. Any ideas?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 711 Questions
I have really bizarre random symptoms that neither doctors nor I can work out. This has been going on for 7 months. It began with feeling extremely weak one day. My instinct was to eat something sugary as I felt so bad I thought I had diabetes (I don't have been tested) I went for a blood test and doc said I had anaemia with a ferritin on 4. I started iron tablets. I went from bad to worse, with intermittent feelings of severe dizziness, breathlessness, weakness and generally feeling ill. I also couldn't eat *anything* without having a severe "attack". The attack would cause severe shortness of breath, extreme weakness, feelings of being hot and cold. My legs would also be very painful and all of this was relieved after a bowel movement. It got so bad I was scared to eat and had hypokalemia. An endoscopy was done and showed moderate gastritis but nothing else. I went on PPI's and could finally eat. I was doing well for a while and then I think I started to develop a lot of food intolerances because of the ppi's and also my calcium was slightly low so I have stopped taking them after being on them for 6 months. The severity of my symptoms has improved but I am still getting days when I am extremely ill. Sometimes it feels like flu symptoms i.e.. body aches, runny nose, nausea, generally feeling ill! (had hiv test, negative). I think but can't be sure that it is food related. I have had a brain mri, a small bowel mri and many other tests and everything comes back normal. The only things I have been diagnosed with are gastritis, thyroiditis and allergic conjunctivitis. There are days when I also get severe sinusitis. I have stopped taking levothyroxine that I have taken for over a year incase it was that? I am totally baffled by whatever this is. I can sometimes have days when I feel so well I think I am over it and then it can hit me out of nowhere. There have been very occasional times when I have been too weak to move. Docs have ruled out Addisons. Any ideas? Thanks
Posted Mon, 11 Feb 2013 in General Health
Answered by Dr. Samik Basu 8 hours later

Thank you for your query.

Kindly answer some of my questions.
1. What are your current haemoglobin and ferritin levels?
2. What is your current T3, T4 and TSH levels (thyroid function)?
3. What is your blood sugar level?
4. Do you take alcohol or smoke? Do you do drugs?

Anaemia can cause weakness, irritability, poor appetite and fainting spells. Sinusitis and flu are incidental - you need not worry about them.
If you have hypothyroidism and have stopped medications; then you might have such symptoms.
Diabetes can cause all these problems as well.

As the other investigations are normal it doesn't seem to be a major problem in any of your major systems.
The only three systems that can cause such problems are haematological, endocrine and hormonal conditions.

Kindly let me know the results of the investigations I have mentioned. I am sure I can guide you better.

Awaiting your reply...

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor